Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 25, NWS Atlanta, GA

December 31, 202180 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Dec 31, 2021, 3:48 AM EST for 80 counties in Georgia. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2021, 3:48 AM EST (08:48 UTC)
Expired
Dec 31, 2021, 10:00 AM EST
In force
6 hr
Issued by
NWS Atlanta, GA
All 80 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattahoochee County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Dooly County, GA, Douglas County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jones County, GA, Lamar County, GA, Lumpkin County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Morgan County, GA, Murray County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Towns County, GA, Troup County, GA, Twiggs County, GA, Union County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Webster County, GA, White County, GA, Whitfield County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS72 KFFC 310848
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
348 AM EST Fri Dec 31 2021

GAZ001>009-011>016-019>025-027-030>039-041>061-066>073-078>084-
089>095-102>106-311400-
/O.NEW.KFFC.FG.Y.0025.211231T0848Z-211231T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Troup-Meriwether-Pike-
Upson-Lamar-Monroe-Jones-Baldwin-Harris-Talbot-Taylor-Crawford-
Bibb-Twiggs-Wilkinson-Muscogee-Chattahoochee-Marion-Schley-Macon-
Peach-Houston-Stewart-Webster-Sumter-Dooly-Crisp-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon,
Columbus, Warner Robins, Lumpkin, Americus, and Cordele
348 AM EST Fri Dec 31 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibilities of a quarter of a mile or less in dense 
  fog.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest and west central Georgia.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
418 
WWUS72 KFFC 311332
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
832 AM EST Fri Dec 31 2021

GAZ001>009-011>016-019>025-027-030>039-041>061-066>073-078>084-
089>095-102>106-311500-
/O.EXT.KFFC.FG.Y.0025.000000T0000Z-211231T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Troup-Meriwether-Pike-
Upson-Lamar-Monroe-Jones-Baldwin-Harris-Talbot-Taylor-Crawford-
Bibb-Twiggs-Wilkinson-Muscogee-Chattahoochee-Marion-Schley-Macon-
Peach-Houston-Stewart-Webster-Sumter-Dooly-Crisp-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon,
Columbus, Warner Robins, Lumpkin, Americus, and Cordele
832 AM EST Fri Dec 31 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Visibilities of a quarter of a mile or less in dense 
  fog.

* WHERE...Portions of central, east central, north central, 
  northeast, northwest and west central Georgia.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Dec 31, 1:15 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 31, 1:15 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
115 AM EST Fri Dec 31 2021

.UPDATE...

Updated for the 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /Issued 815 PM EST Thu Dec 30 2021/

UPDATE...

Daytime rain showers and thunderstorms have mostly moved out of
the CWA this evening with fog developing where skies have cleared.
Have updated the forecast to add patchy fog across the entire FA.
However, for now, visibilities generally remain above dense fog
advisory levels so have decided to wait on issuing a DFA. The
expectation remains that showers will return and increase
gradually through the afternoon into Friday night, especially
across north Georgia.

PREV DISCUSSION... /Issued 243 PM EST Thu Dec 30 2021/

Afternoon Area Forecast Discussion...

SHORT TERM /Tonight through Friday Night/...

Active weather has persisted through the day today as the area
remains within a decidedly not December-like pattern. A convective
complex sparked yesterday afternoon across the Mid Mississippi
Valley progressed into northwest Georgia late last night and
subsequently sagged into the metro Atlanta area during the predawn
hours this morning. This convective line became stationary over the
metro this morning given zonal steering flow and produced a strip of
heavy rainfall from one to three inches with locally higher totals,
generally along the I-20 corridor.

This convectively driven surface boundary has continued to slowly
push southward through this afternoon. Cells along this boundary
have thus continued to train as the boundary makes its slow
southward drift. A localized flash flood threat will exist where
these cells continue to produce rainfall totals of one to two inches
with locally higher amounts through the afternoon. A Flood Watch
remains in effect generally along the I-20 corridor and points 50 or
so miles north and south in either direction. The highest flash
flood risk has shifted largely to the southern end of the watch at
this time as heavier rain has pushed south of the metro where
highest amounts fell earlier today. Over the next few hours, the
axis of heaviest rainfall will continue to shift south toward areas
with higher FFG, so the threat should become more diffuse.

The other focus through this evening will be the ongoing risk for
severe thunderstorms. Significant clearing has occurred across
central Georgia ahead of the aforementioned boundary this afternoon.
Temperatures have soared into the upper 70s and low 80s and
dewpoints in the upper 60s to lower 70s, yielding 1000-1500 J/kg of
MLCAPE. Bulk shear of 40-50 kts is also in place, and, while
parallel to the surface boundary, will enhance the risk for damaging
wind gusts. While damaging wind gusts would be the main threat, a
brief tornado also may be possible. A Severe Thunderstorm Watch has
been issued for Middle Georgia through 02Z to cover this threat.

Convective coverage and intensity is expected to diminish in
coverage and intensity by late evening. A much quieter night is
ahead with low clouds and patchy fog expected. The large scale
pattern remains unchanged for Friday, though rainfall coverage will
be less through much of the day. Showers will likely begin to
increase gradually through the afternoon into Friday night,
especially across north Georgia, as another upper disturbance lifts
into the Mid Mississippi Valley. An isolated thunderstorm two is not
out of the question in far north Georgia late in the day.
Potentially record breaking warmth will again be on tap.

RW

LONG TERM /Saturday through Thursday/...

Active start to the long term on Saturday afternoon with a S-SWly
flow socked over much of the SE US with an approaching shortwave
deepening over the western Plains. This shortwave remains the sole
play in the long term for the CWA, but remains a pesky system with
another low confidence forecast, even just a few days out. Good news
is, model guidance has been in agreement for this run at least, but
has slowed the progression of the wave and associated cold front.
Decent MU/SBCAPE values around 100-200j/kg near 00-06z for December,
but with the timing of the system into the overnight on Sunday,
uncertainty remains on extent and severity of severe weather
probability. Nevertheless, still a system to monitor with continual
model guidance changes and expecting forecast to change approaching
the end of the weekend.  In addition, with the best likely time for
the cold front to push through the area late Sunday evening, temps
expected to rapidly drop, bottoming into the upper 20s to low 30s
for much of the forecast area by Monday morning. As for the wintry
precip chances, again, low confidence forecast, but kept with
current trends for low-end slight chance rain/snow mix showers,
mainly for the higher elevations of N GA.  In summary, a low
confidence forecast all-around from the long term desk. However,
once the system pushes through, a dry start to the work week and the
rest of the long term is on tap as the CWA goes under mostly zonal
flow aloft.

Morgan

&&

.AVIATION...
06Z Update...
As SHRA/TSRA has come to an end across the area, ceilings are
lowering to IFR/LIFR across north and central Georgia. These low
ceilings, along with areas of fog, are anticipated at all TAF
sites by 07-08Z and will persist through the morning. Fog
coverage will diminish and clouds will slowly lift in the
afternoon. At this time, ceilings are expected to improve to MVFR
by 21-22Z and VFR by 01-02Z in the evening. However, confidence
remains low on the timing of improvement. Scattered SHRA is
possible during the afternoon and early evening, although they do
not appear to be organized or widespread enough to warrant more
than VCSH at this time. Winds will be mainly light and variable
during the early morning hours, becoming S to SW at 4-9 kts by
mid-morning and through the remainder of the day.

//ATL Confidence...06Z Update...
High confidence on winds.
Low to medium confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  62  75  59 /  40  30  60  80
Atlanta         72  64  74  59 /  40  30  70  90
Blairsville     67  57  69  51 /  40  60  90  90
Cartersville    71  62  76  54 /  40  60  80  90
Columbus        76  66  78  62 /  30  20  40  80
Gainesville     68  62  73  58 /  40  60  80  90
Macon           77  64  79  63 /  30  20  20  60
Rome            72  62  77  56 /  40  60  80  90
Peachtree City  73  63  76  58 /  40  30  60  90
Vidalia         79  66  81  66 /  20  10   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM....Morgan
AVIATION...King
Hazardous weather outlook, Dec 30, 8:39 PM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
839 PM EST Thu Dec 30 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
839 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Areas of patchy dense fog are developing across Georgia and may
persist well into the night. Visibility may quickly drop to a half
a mile or less in areas of dense fog.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance for thunderstorms Friday for north Georgia. The
primary threats will be gusty to damaging winds, periods of heavy
rain, and occasional cloud-to-ground lightning.

Additional rounds of thunderstorms are possible Saturday and
Sunday. Some of these storms may be severe. There is also a
possibility for some mixed wintry precipitation in far northern
Georgia overnight Sunday evening into early Monday morning. Stay
tuned to the latest forecasts throughout the week for more
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Local storm report, Dec 30, 9:48 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
948 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 N UPATOI              32.58N  84.74W
12/30/2021  E1.00 INCH       MUSCOGEE           GA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL REPORTED ON MCKEE RD NEAR
            THE INTERSECTION OF COUNTY LINE RD.

&&

EVENT NUMBER FFC2100705

KING
Local storm report, Dec 30, 9:52 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
952 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 ESE ELLERSLIE         32.62N  84.78W
12/30/2021  M1.00 INCH       HARRIS             GA   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED IN THE DEER RUN SUBDIVISION
            IN ELLERSLIE.

&&

EVENT NUMBER FFC2100706

KING
Local storm report, Dec 30, 10:15 PM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     4 E HANDY               33.38N  84.90W
12/30/2021                   COWETA             GA   EMERGENCY MNGR

            TREE REPORTED DOWN AT THE INTERSECTION OF PROVIDENCE RD
            AND KEITH RD.

&&

EVENT NUMBER FFC2100707

KING
Local storm report, Dec 30, 10:18 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     TSTM WND DMG     2 S ARNCO-SARGENT       33.39N  84.86W
12/30/2021                   COWETA             GA   EMERGENCY MNGR

            TREE REPORTED DOWN AT THE INTERSECTION OF LAZENBY RD
            AND WELCOME RD.

&&

EVENT NUMBER FFC2100708

KING
Local storm report, Dec 30, 10:29 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TSTM WND DMG     1 NE NEWNAN             33.38N  84.79W
12/30/2021                   COWETA             GA   EMERGENCY MNGR

            TREE REPORTED DOWN AT THE INTERSECTION OF JEFFERSON ST
            AND MAIN ST.

&&

EVENT NUMBER FFC2100709

KING
Local storm report, Dec 30, 10:38 PM EST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1038 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     CLINCHFIELD             32.42N  83.64W
12/30/2021                   HOUSTON            GA   EMERGENCY MNGR

            TREE SNAPPED AT THE 2600 BLOCK OF HWY 341 S.

&&

EVENT NUMBER FFC2100710

KING

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:15 PM ESTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Treutlen, Wheeler30 min
Dec 30, 7:42 PM ESTSevere Thunderstorm WarningFFCEmanuel, Montgomery, Toombs, Treutlen18 min
Dec 30, 8:35 PM ESTRiver Flood WarningFFCCoweta, Fayette, Spalding23 hr
Dec 31, 12:17 AM ESTRiver Flood WarningFFCCobb, Paulding13 hr
Dec 31, 7:35 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding13 hr
Dec 31, 7:59 AM ESTRiver Flood WarningFFCButts, Henry, Newton7 hr
Dec 31, 1:17 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding7 hr
Dec 31, 1:55 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs4 days
Dec 31, 5:08 PM ESTSpecial Weather StatementFFCGordon52 min
Dec 31, 5:37 PM ESTTornado WarningFFCGordon, Pickens23 min
Dec 31, 5:46 PM ESTTornado WarningFFCMorgan, Newton, Walton44 min
Dec 31, 6:13 PM ESTSpecial Weather StatementFFCCobb32 min
Dec 31, 6:20 PM ESTTornado WarningFFCCobb, Paulding25 min
Dec 31, 6:22 PM ESTTornado WarningFFCMorgan, Oconee, Walton24 min
Dec 31, 6:53 PM ESTSpecial Weather StatementFFCLumpkin, White52 min

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.